Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is hair coloring detrimental?
Aug 5, 2004

Good Morning Doctors: I recently had my hair dyed by a professional for the first time in my life. About two weeks after the coloring, I noticed one morning that a clump of hair the size of a quarter fell out of my scalp. I had not been cognizant of any noticeable thinning prior to this or had any overt hair loss like this in the past. I am currently taking a cocktail of kaletra, amprenivir, viread, and epivir. In addition, I take famvir as a preventative against recurring shingles. Do meds and hair coloring dyes in some way find themselves in conflict to the point where the situation would result in the falling out of my hair? I have obviously stopped with the coloring treatments, but am now left with this unsightly hole in the front of my head. Correlating with this is the fact that during the time I had my hair dyed, I was extremely anxiety-ridden and stressed with a myriad of personal problems that gave me a very nervous stomach and a touch of colitis. I'm most aware of the harmful effects of prolonged stress and wonder if this could be the culprit. However,I'm most curious to know if an hiv patient like myself should avoid hair coloring because of its potential to contradict with my meds ...Is there anything I can do to stimulate the growth of what was once healthy hair? I have gotten cortisone shots in my scalp from my dermatologist who says that the cortisone will abate the damaged scalp area in question. Am I going in the right direction? Your thought process on this problem will be very much appreciated. Thank you for your assistance.

Response from Dr. Conway

I am not aware of any specific concerns regarding the use of hair coloring in the setting of HIV infection or its treatment. In fact, many of my patients consider it life-affirming (though I must say I have not tried it myself).

Stress is a frequent culprit in hair loss of the type you describe, and the right approach is stress relief, local steroid injections and time.

As for your medications, there are anecdotal reports of Viread-associated hair loss in those who have recently begun this medication. If this is a recent addition to what you are taking, you might consider this.



Previous
Emtriva+Sustiva+Viread... Food or no food?
Next
I NEED HELP TO BOOST CD4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement